Actual Board Practice Questions & Verified Correct
Detailed Q&A Study Guide
Section 1: Questions 1–70
1. A nurse is preparing to administer a medication. Which action best verifies the
client's identity?
A. Ask the client to state their room number.
B. Compare the medication record with the client's name and date of birth.
C. Ask another nurse to identify the client.
D. Check the client's diagnosis.
Rationale: Two approved patient identifiers, such as name and date of birth, should be
compared with the medication record before administration to prevent wrong-client
errors .
2. Which medication route generally produces the fastest systemic effect?
A. Oral.
B. Subcutaneous.
C. Intramuscular.
D. Intravenous.
Rationale: IV medications enter the bloodstream directly and therefore have essentially
immediate systemic availability, making this the fastest route for systemic effects .
3. A medication has a half-life of 8 hours. Approximately how long will it take for the
drug to be eliminated after five half-lives?
A. 8 hours.
B. 16 hours.
C. 40 hours.
D. 80 hours.
Rationale: Five half-lives are generally required for approximately 97% of a drug to be
eliminated. 5 × 8 hours = 40 hours .
4. Which laboratory value is most important before administering a nephrotoxic
medication?
A. Hemoglobin.
B. Serum creatinine.
C. Platelet count.
D. Serum albumin.
Rationale: Reduced renal clearance can cause accumulation and toxicity of renally
eliminated medications. Serum creatinine assesses renal function .
5. A client develops wheezing, facial swelling, and hypotension immediately after
receiving a medication. Which medication should the nurse anticipate administering
, first?
A. Diphenhydramine.
B. Epinephrine.
C. Acetaminophen.
D. Furosemide.
Rationale: These findings indicate anaphylaxis. Epinephrine is the first-line medication
for anaphylaxis, administered IM in the anterolateral thigh .
6. Which factor can increase the risk of medication toxicity in an older adult?
A. Increased renal clearance.
B. Increased hepatic metabolism.
C. Decreased renal function.
D. Increased total body water.
Rationale: Aging commonly reduces renal function, which can decrease medication
clearance and increase serum drug concentrations, raising toxicity risk .
7. A client taking several medications asks what "polypharmacy" means. The nurse
should explain that it refers to:
A. Taking medication only when symptoms occur.
B. Using multiple medications simultaneously.
C. Taking medications by multiple routes.
D. Taking medications without food.
Rationale: Polypharmacy generally refers to the use of multiple medications,
particularly when the regimen increases the risk of interactions, adverse effects, or
medication errors .
8. Which medication action describes an antagonist?
A. Produces the same response as the natural ligand.
B. Blocks or reduces the action of another substance.
C. Increases absorption.
D. Accelerates renal elimination.
Rationale: An antagonist binds to a receptor and prevents or reduces activation by an
agonist .
9. Which statement about medication reconciliation is correct?
A. It is needed only at discharge.
B. It compares the client's medication lists during transitions of care.
C. It applies only to prescription medications.
D. It is performed only by pharmacists.
Rationale: Medication reconciliation identifies discrepancies during admission, transfer,
and discharge and should include prescription, OTC, and relevant supplements .
10. Which abbreviation should the nurse avoid because it can cause medication errors?
A. PO.
B. mg.
C. U for units.
D. mL.
, Rationale: "U" can be misread as a zero or another character. Writing "units" reduces
medication errors .
11. A client has severe hepatic impairment. Which medication process is most likely
affected?
A. Absorption.
B. Distribution.
C. Metabolism.
D. Renal excretion.
Rationale: The liver is a major site of medication metabolism, so hepatic dysfunction
can prolong medication effects and increase toxicity risk .
12. Which medication response represents a therapeutic effect?
A. Severe rash after an antibiotic.
B. Blood pressure decreases to the prescribed target.
C. Severe diarrhea after medication administration.
D. New confusion after a sedative.
Rationale: A therapeutic effect is the intended clinical response to medication
treatment .
13. Which finding represents an adverse drug reaction?
A. Desired reduction in pain.
B. Therapeutic blood pressure.
C. Severe bronchospasm after medication administration.
D. Improved glucose control.
Rationale: Severe bronchospasm is an unintended harmful response and may represent
a serious adverse drug reaction .
14. A client reports taking an herbal supplement. The nurse should:
A. Ignore it because it is natural.
B. Document and assess for potential interactions.
C. Tell the client all herbs are unsafe.
D. Stop all prescribed medications.
Rationale: Herbal products can produce pharmacologic effects and interact with
prescription medications. The nurse should document and assess for interactions .
15. Which medication should generally be administered using an independent double-
check according to many institutional policies?
A. Multivitamin.
B. Insulin.
C. Acetaminophen.
D. Docusate sodium.
Rationale: Insulin is a high-alert medication requiring an independent double-check by
two nurses to prevent dosing errors .
16. Reduced albumin can increase the risk of medication toxicity because:
A. More medication is bound to protein.
B. The unbound (free) fraction of highly protein-bound medications increases.
C. Renal excretion accelerates.
, D. Hepatic metabolism increases.
Rationale: Reduced albumin increases the unbound fraction of highly protein-bound
medications, potentially increasing pharmacologic effects and toxicity .
17. A nurse is administering a medication via the enteral route. Which action is correct?
A. Administer with the head of the bed flat.
B. Verify tube placement before administration.
C. Crush all medications together.
D. Administer without flushing the tube.
Rationale: Tube placement must be verified before enteral medication administration
to prevent administration into the lungs. The head of the bed should be elevated .
18. A nurse is preparing to administer a subcutaneous injection. Which site is most
appropriate?
A. Deltoid muscle.
B. Abdomen, at least 2 inches from the umbilicus.
C. Vastus lateralis.
D. Ventrogluteal.
Rationale: The abdomen is a preferred site for subcutaneous injections, avoiding the
area within 2 inches of the umbilicus .
19. A nurse is administering an intramuscular injection to an adult. Which site is
preferred for large-volume injections?
A. Deltoid.
B. Vastus lateralis.
C. Ventrogluteal.
D. Dorsogluteal.
Rationale: The ventrogluteal site is preferred for IM injections in adults because it is free
of major nerves and blood vessels and can accommodate larger volumes .
20. A nurse is preparing to administer eye drops. Which action is correct?
A. Instill directly onto the cornea.
B. Instill into the lower conjunctival sac.
C. Touch the dropper tip to the eye.
D. Apply pressure to the inner canthus before instillation.
Rationale: Eye drops should be instilled into the lower conjunctival sac, avoiding the
cornea. Pressure on the inner canthus after instillation prevents systemic absorption .
21. A nurse is preparing to administer ear drops to an adult. Which direction should the
nurse pull the auricle?
A. Down and back.
B. Up and back.
C. Straight out.
D. Down and forward.
Rationale: In adults, the auricle is pulled up and back to straighten the ear canal. In
children under 3, it is pulled down and back .
22. A nurse is administering a rectal suppository. Which position is most appropriate?
A. Supine.